07 872 0564

Pain Relief

Which pain reliever is best?
The choice of pain relief medication can depend on many things, such as the type, severity and cause of your pain, other medications you may already be taking, any allergies you may have and other conditions you may have.



Treatments for common pain such as headaches, sinus pain or muscle injuries usually only need to be given for a short time while the injury is healing.

Paracetamol (e.g. Panadol) and NSAIDs (anti-inflammatories such as Nurofen or Voltaren) are the most commonly used pain relievers and they can be purchased from pharmacies without a prescription.

Paracetamol

  • Paracetamol is the most common painkiller and is used to treat mild-to-moderate pain. It also reduces fever (high temperatures).
  • Although Paracetamol is safe enough to be used in liquid form for babies and children – it is very important to use the correct dose.
  • Taking too much paracetamol is very dangerous as it is toxic to the liver.


Anti-inflammatories

NSAIDs (Non-Steroidal Anti-Inflammatory Drugs) are used to reduce mild-to-moderate pain and inflammation (swelling) such as when you have an injury or a flare-up of symptoms.

They are not suitable if you have stomach problems because they may cause stomach bleeding. They may also not be suitable if you have asthma, heart, liver or kidney problems.

NSAIDs are also available as gels or creams that can be massaged onto the painful area.

Opioids

Opioids (derived from the opium poppy) are prescription medicines which can be used for moderate-to-severe short-term pain such as after an injury or surgery, or for ongoing pain due to cancer.
They can cause unpleasant side effects, such as constipation, nausea, dizziness and sleepiness. Ongoing use can lead to dependency and addiction.

Steroids

  • Prednisone - Some steroids are used for pain relief by reducing swelling and inflammation (e.g. arthritis or severe damage to joints and muscles) when other pain relievers are not effective alone or are not suitable.

For stronger pain relief the combination of Paracetamol + Ibuprofen tablets (Nuromol, Maxigesic) are available from your pharmacy.

Paracetamol is also found in many medicines you can buy from the pharmacy for colds and flu (e.g. Codral, Sudafed, Lemsip). Overdose can happen if you take more than one paracetamol-containing medicine. Check the ingredients of cold and flu medicines before you take them.

If you do take other medicines that have paracetamol, be careful not to take more than the recommended dose of paracetamol each day (4 grams in 24 hours).

Paracetamol tablets are usually sold as 500 mg tablets.

  • The usual dose in adults is 500 mg to 1 gram (1 or 2 tablets) every 4 to 6 hours when required for pain. 
  • Depending on the reason you are taking paracetamol, your doctor may advise that you take regular doses or take it only when you need it for pain relief. Wait at least 4 hours between doses.
  • Do not take more than 4 grams in 24 hours. This equates to 8 x 500 mg tablets, or 6 X 665 mg tablets per day.
  • Keep track of the timing of the doses and check when it was last taken before taking it again.


Panadol Optizorb is a patented faster acting formula and is New Zealand’s most trusted brand of Paracetamol.

https://www.healthnavigator.org.nz/medicines/p/paracetamol/
https://www.healthnavigator.org.nz/medicines/p/pain-relief-medications/

 

This product has been added to your cart

CHECKOUT